Hail, Weld
- When
- July 3, 2:23 PM MST
- Where
- Weld County, 2.98 mi ENE of Firestone J Bar B Ar
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.220, -104.880
Severe thunderstorms developed over parts of Arapahoe, Elbert, Morgan and Weld Counties. The combination of intense thunderstorm winds, large hail and heavy rain produced damage to both crops and property.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms developed over parts of Arapahoe, Elbert, Morgan and Weld Counties. The combination of intense thunderstorm winds, large hail and heavy rain produced damage to both crops and property. Extensive flash flooding occurred in and around Fort Morgan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 3, 1:50 PM MST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 PM MDT FRI JUL 3 2009 .SHORT TERM...SHORT WAVE CURRENTLY MOVING ACROSS CENTRAL COLORADO IS ENHANCING SHOWERS AND THUNDERSTORMS ACROSS THE AREA. AN EXTRA EXTENSION OF THE SHORT WAVE SHOWN ON SATELLITE WHICH WAS NOT CAPTURED BY MODELS IS EXPECTED TO CONTINUE THIS ACTIVITY THROUGH THE AFTERNOON AND EVENING. DEWPOINTS IN THE 50S AND 60S WILL HELP WITH THE INSTABILITY. MOISTURE FROM THE SOUTHWEST CONTINUES TO RIDE OVER THE RIDGE TO ADD TO THE AVAILABLE MOISTURE...CONTRIBUTING TO THE PRECIPITABLE WATER VALUES OVER AN INCH THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING OFF OF THE MOUNTAINS AND FOOTHILLS ONTO THE PLAINS THIS EVENING. A THERMAL LOW OVER THE KANSAS AND COLORADO BORDER WILL SERVE AS A FOCUS FOR LOW LEVEL CONVERGENCE AND WITH ENOUGH SHEAR...A CHANCE EXISTS FOR SOME THUNDERSTORMS TO REACH SEVERE CRITERIA OVER THE PLAINS ESPECIALLY AS THE SHORTWAVE PASSES OVERHEAD LATE THIS AFTERNOON. THE SHEAR WILL ALLOW THE STORMS TO POSSIBLY PRODUCE HEAVY RAIN...LARGE HAIL AND STRONG GUSTY WINDS. A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT THIS LATE AFTERNOON AND EVENING FOR THE FAR EASTERN PLAINS AS A RESULT. A COLD FRONT ON THE BACK OF THE SHORTWAVE WILL SLIDE SOUTH OVER NORTHEASTERN COLORADO KEEPING PRECIP CHANCES THOUGH MIDNIGHT...EVEN THOUGH GOOD QG DESCENT WILL BE OVER THE FORECAST AREA. PRECIP SHOULD END SHORTLY AFTER MIDNIGHT THOUGH AS THE SUBSIDENT AIRMASS BEHIND THE COLD FRONT BECOMES DOMINANT. UPSLOPE FLOW AFTER THE COLD FRONT WILL KEEP DEWPOINTS IN THE 50S AND 60S OVER THE PLAINS TOMORROW. MOISTURE ADVECTED FROM THE SOUTHWEST WILL STILL BE OVER THE STATE AS WEAK UPPER DISTURBANCES BRING SOME WEAK QG ASCENT. ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON AND EVENING. TEMPERATURES WILL BE A FEW DEGREES COOLER TOMORROW FROM THE COLD FRONT...BUT STILL STAY IN THE LOWER TO MID 80S. .LONG TERM...MORE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH SUNDAY. THE ATMOSPHERE WILL REMAIN RATHER UNSTABLE WITH DAYTIME HEATING AND EMBEDDED WEAK DISTURBANCES. ONE SUCH DISTURBANCE IS NOW SEEN OVER THE NORTHERN CALIFORNIA/NEVADA BORDER...AND PER THE Q-G VERTICAL MOTION FIELDS IS SHOWN TO REACH THE FORECAST AREA SATURDAY NIGHT. THIS SHOULD HELP STORM COVERAGE SATURDAY EVENING...WHILE SUPERCELL POTENTIAL AND SEVERE WEATHER THREAT ON THE PLAINS WILL BE SUPPORTED BY 0-6KM BULK SHEAR OF 20-25 M/S. ON SUNDAY...BOTH THE NAM AND GFS WANT TO DRY IT OUT ALONG THE FRONT RANGE AND SHIFT THE THETA-E AXIS EASTWARD ACROSS THE PLAINS. THERE IS SOME UNCERTAINTY WITH REGARD TO THIS AS HIGH PRESSURE OVER THE CENTRAL PLAINS COULD PROMOTE STRONGER SOUTHEASTERLY FLOW AND A DENVER CYCLONE WHICH WOULD HELP THE MOISTURE HOLD IN PLACE ACROSS MOST OF THE FRONT RANGE. AT THIS TIME...WILL HAVE TO BROADBRUSH THE AREA WITH SCATTERED POPS GIVEN THE UNCERTAINTY ON THE MESOSCALE FEATURES AND AMOUNT OF LOW LEVEL MOISTURE. AGAIN...THERE WILL BE A THREAT OF MORE SEVERE STORMS WITH SUFFICIENT SHEAR AND INSTABILITY. BY MONDAY...THE AIRMASS SHOULD BEGIN TO STABILIZE AND WARM ALOFT AS UPPER RIDGE BEGINS TO AMPLIFY JUST A BIT. HOWEVER...WE ARE STILL IN NORTHWEST FLOW ALOFT SO LOW POPS ARE STILL JUSTIFIED...ESPECIALLY WITH LOW LEVEL MOISTURE LURKING OVER THE PLAINS. TUESDAY THROUGH FRIDAY WILL FEATURE MUCH DRIER AND WARMER SOUTHWEST FLOW ALOFT. TEMPERATURES ARE EXPECTED TO PUSH INTO THE 90S FOR HIGHS ACROSS THE PLAINS WITH 700 MB READINGS RISING TO AROUND 20C. ANY STORMS WILL BE HIGH BASED AND PRODUCE MAINLY GUSTY WINDS AND ONLY LIGHT RAINFALL. MOISTURE WILL HAVE A TENDENCY TO INCREASE UNDER THE RIDGE SO STORM COVERAGE MAY INCREASE JUST SLIGHTLY BY THE END OF NEXT WEEK. && .AVIATION...SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE THROUGH 02Z...WITH CEILINGS OVERALL EXPECTED TO REMAIN ABOVE 6000 FEET. WINDS WILL TURN NORTHERLY AROUND 03Z AS A COLD FRONT SLIDES SOUTH OVER THE FORECAST AREA. AIRMASS WILL DRY OUT AFTER 06Z HOWEVER. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KRIEDERMAN/BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1103 AM MDT FRI JUL 03 2009 COZ030>051-041200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1103 AM MDT FRI JUL 03 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY EVENING. DEPENDING ON IF MAXIMUM TEMPERATURES GET WARM ENOUGH...THERE COULD BE MORE IN COVERAGE. THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE HEAVY RAIN. THERE WILL BE A SLIGHT CHANCE FOR A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON OVER THE PLAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA DURING THE UPCOMING HOLIDAY WEEKEND. SUFFICIENT WIND SHEAR AND INSTABILITY WILL BE PRESENT TO BRING A THREAT OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THROUGH MONDAY. THUNDERSTORMS CHANCES AND INTENSITY WILL DECREASE SIGNIFICANTLY FOR TUESDAY THROUGH THURSDAY AS A DRIER AND MUCH WARMER AIRMASS SPREADS ACROSS COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY EARLY AFTERNOON. KRIEDERMAN/BARJENBRUCH
The Denver radar (KFTG), 56 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
5 hail, 4 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Six children received minor injuries when lightning struck a nearby tree. The injuries occurred when they were knocked down by the blast. None of the children suffered burns or appeared to have been directly hit by the lightning.
Large hail caused extensive damage to a wheat field.
Strong thunderstorm winds downed numerous tree branches.
A wet microburst produced damaging wind and very heavy rain in the Fort Morgan area. Flash flooding occurred in Fort Morgan when up to 2 inches of rain reportedly fell in less than 20 minutes. Some parts of the city were inundated with 2.5 feet of standing water. Along County Road 20, up to 3 feet of water covered parts of the roadway. Minor flooding was also reported in Log Lane Village.
Thunderstorm winds downed numerous trees and caused extensive crop damage. Most of the corn stalks in the vicinity of Fort Morgan were snapped at the base. The wind ripped the doors off several feed sheds and other small buildings. Power lines were also downed which caused scattered electrical outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173393, 173394, 173392, 186179, 173391, 173390, 173395, 173397, 173396, 182574, 173398.